Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

I'm a 76-year-old female with thinning hair. I used 5%

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2004
Answered : 532 Questions
Question
I'm a 76-year-old female with thinning hair. I used 5% minoxidil for a year and had hair regrowth with no side effects. I suddenly got large red stinging patches in places across my face. Stopped using minoxidil 2 months ago but the patches recur and lightly peel. I've stopped using all other topicals such as soaps, shampoo, etc., that I'd been using prior to the outbreak. Is this condition a rare side effect of minoxidil use?
Posted Sun, 26 Nov 2017 in Skin Hair and Nails
 
 
Answered by Dr. Zotaj Antoneta 2 hours later
Brief Answer:
Local Minoxidil might cause scalp lesions

Detailed Answer:
Hello,

Thank you for asking at HealthcareMagic.

I carefully read your question and understand your concern.

Minoxidil is a medication used to increase hair growth and when used topically, as a solution on the scalp, it might cause local irritation with scales, pruritus, and dryness. It would be expected that they would disappear with the discontinuation of the medication so it is a bit uncommon that they go on after stopping it for 2 months now.

There are also other conditions of the skin that can cause the symptoms you have like dermatitis or psoriasis.

So while it is hard if it is totally due to local irritation from the local minoxidil or it is due to other causes like dermatitis or psoriasis, still the treatment, in this case, is the same: local steroids on the areas. You have been using methadone which seems to have improved it but not totally healed it.

I would say you might need to talk with your doctor if you would benefit from the combination of mometasone with local salicylic acid which helps remove the scales.

Also sometimes we start with milder steroids (mometasone is a steroid) and than we go on with stronger steroids or even higher strengths of the actual one we are using. Considering if the kind of the steroid users and its strength is the right one is advisable.

Sometimes if the local lesions are not healing and really distressing, oral steroids for only a few days to reduce the irritation in the lesions might be recommended.

Local emollients help with all the possible conditions of these scalp lesions so would be helpful to keep the areas well moisturized.

Being in the scalp area makes the application of local treatment difficult but not impossible.

I hope this is helpful and answers to your question but please feel free to contact us in case any more questions or concerns related to it.

Kind regards,

Antoneta Zotaj, MD

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor